Childhood Diseases

Posted by: Syl | 2009-07-01



Dear Doc

My 6 month old daugher has a nappy rash that Bepanthen cannot seem to clear. The rash improves nicely and then evey few days flares up again.

The clinic sister told me to try an anti fungal cream. My question is: what causes a fungal nappy rash? I give my daughter 2 breastmilk feeds a day and 2 " NAN 1"  feeds a day. She will only be starting with cereal on the weekend as she will be 6 months then.

Can any harm be caused if one applies Nystatin and the rash is in fact not fungal in nature? Also, does one apply the Nystatin after every nappy change and for how many days does one continue with this cream?

Sorry for asking so many questions in 1 posting!

Thank you!

Expert's Reply



The 'fungal' nappy rash that the sister is talking about is actually a candida rash. This is usually seen in babies who have thrush in their mouths or have recently had antibiotics.Nystatin cream is very safe and is usually used 3 times a day for 5 days.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.